Oklahoma, 2010

Winter Storm in Oklahoma, January 28 to 29, 2010

January 28 to 29, 2010 · NWS TSA · 22 events in 22 counties and zones

A strong upper level low pressure system moved from Baja California into the Southern Rockies on the 28th and into the Southern Plains on the 29th. Rain changed to freezing rain and sleet during the morning and early afternoon of the 28th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level low pressure system moved from Baja California into the Southern Rockies on the 28th and into the Southern Plains on the 29th. Rain changed to freezing rain and sleet during the morning and early afternoon of the 28th. The freezing rain resulted in 1/4 to 3/4 of an inch of glaze across much of northeast Oklahoma. Sleet amounts were up to an inch across portions of northeast Oklahoma. An estimated 5000 electric customers in northeastern Oklahoma were without power during the height of the storm. As the upper low neared the region on the 29th, the precipitation changed to snow with more than 4 inches falling generally north of a McAlester to Fort Smith line. Up to 8 inches of snow fell across portions of northeast Oklahoma by the evening of the 29th. Many automobile accidents occurred across the area as a result of the icy conditions, which resulted in numerous indirect injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 28, 4:34 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 28, 4:34 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
434 AM CST THU JAN 28 2010

.DISCUSSION...
A NEAR CERTAIN HIGH IMPACT WINTER STORM IS WRAPPED IN HIGHLY
UNCERTAIN DETAILS...MAINLY PRECIPITATION TYPE AND SUBSEQUENT
AMOUNTS. THE SUCCESS OF THIS FORECAST LIES LARGELY WITHIN
TEMPERATURES OF PLUS OR MINUS A FEW DEGREES IN A 5KM DEEP LAYER
ABOVE THE SURFACE. THAT NARROW MARGIN OF ERROR PERSISTS THROUGH
MUCH OF THE EVENT FROM THIS AFTERNOON INTO FRIDAY MORNING. WHILE
PRECIPITATION TYPE WILL BE A CHALLENGE...SIGNIFICANT WATER
EQUIVALENT AMOUNTS APPEAR NEAR CERTAIN AS SATELLITE DERIVED
PRECIPITABLE WATER VALUES IN EXCESS OF 200 PERCENT OF NORMAL ARE
POISED TO STREAM FROM WEST TEXAS INTO THE AREA TODAY AND TONIGHT.
THIS MOISTURE COMBINED WITH A 6-12 HOUR WINDOW OF STRONG LIFT
WILL MERGE ATOP A SUB FREEZING BOUNDARY LAYER ASSURING WINTER
PRECIP. ADDITIONALLY...DEEP CONVECTION CURRENTLY NOTED ACROSS WEST
TEXAS WILL LIKELY BE MAINTAINED WITH ISOLATED THUNDERSTORMS LIKELY
DURING THE EVENT ADDING MORE FUEL TO THE FIRE.

COLD FRONT CURRENTLY INTO SOUTHEAST OKLAHOMA WITH SUB FREEZING
TEMPERATURES NOW INTO NORTHEAST OKLAHOMA. ALSO NOTEWORTHY IS VERY
DRY DEWPOINTS THAT WILL ALSO CONTINUE SOUTHWARD WHICH WILL
INITIALLY LIMIT PRECIP AMOUNTS DURING THE FIRST HALF OF THE
DAY...YET ALSO ALLOW TEMPERATURES TO RAPIDLY WET BULB COOLER WHEN
THE HEAVIER PRECIP ARRIVES BY LATE AFTERNOON INTO THE EVENING.
WHERE FREEZING RAIN PREVAILS THERE IS EXPECTED A ZONE OF DANGEROUS
ICE ACCUMULATIONS ALONG WITH 10-20 MPH NORTHERLY WINDS THROUGH THE
OVERNIGHT HOURS. PENDING THE ACTUAL AMOUNTS...A CRIPPLING BLOW TO
LOCAL POWER GRIDS IS POSSIBLE.

THE PRECIP IS EXPECTED TO TRANSITION TOWARD MORE SLEET AND THEN
SNOW BY FRIDAY MORNING...WITH SOME OF THE HEAVIER SNOW AMOUNTS NOT
OCCURRING TILL AFTER SUNRISE FRIDAY. THERE IS POTENTIAL THE WINTER
STORM WARNING WILL BE EXTENDED LATER INTO FRIDAY BEFORE THE MORE
SIGNIFICANT SNOWS SHIFT FURTHER EAST.

COLD TEMPERATURES WILL FOLLOW THE STORM AND PERSIST THROUGH THE
WEEKEND MAKING ANY SUSTAINED POWER OUTAGES THAT MUCH MORE
DIFFICULT. WARMER WEATHER IS LIKELY BY EARLY NEXT WEEK JUST AHEAD
OF THE NEXT WAVE...WHICH CONTINUES TO APPEAR LIKE A MEAGER PRECIP
MAKER. TEMPERATURES NEARER NORMAL ARE LIKELY BY MID NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   32  26  28  13 /  90 100  90  20
FSM   44  30  31  20 /  90 100  80  30
MLC   41  32  32  20 / 100 100  70  20
BVO   31  24  26  12 /  60 100  90  20
FYV   34  26  27  16 /  50 100  90  30
BYV   32  25  25  16 /  30 100 100  40
MKO   38  29  29  17 / 100 100  80  30
MIO   32  25  26  13 /  30 100 100  20
F10   36  29  29  16 / 100 100  70  20
HHW   50  35  37  28 / 100 100  60  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL NOON FRIDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072.

     WINTER STORM WATCH UNTIL NOON FRIDAY FOR OKZ049-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...WINTER STORM WARNING UNTIL NOON FRIDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020.

     WINTER STORM WATCH UNTIL NOON FRIDAY FOR ARZ029.

&&

SHORT TERM...23
LONG TERM....07
Hazardous weather outlook, Jan 28, 5:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 AM CST THU JAN 28 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-282315-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CST THU JAN 28 2010

...DANGEROUS ICE AND SLEET ACCUMULATIONS EXPECTED THROUGH TONIGHT ACROSS
   NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
        AREA...SOUTHEAST OKLAHOMA.
        ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
        AREA...SOUTHEAST OKLAHOMA.
        ONSET...THIS EVENING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...THIS EVENING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
        AREA...NORTHEAST OKLAHOMA...NORTHWEST OF INTERSTATE 44.
 	ONSET...TONIGHT.

 ADDITIONAL LIGHTER ACCUMULATIONS TOMORROW EVENING.

	ICE ACCUMULATION.
	RISK...SIGNIFICANT.
        AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
        ONSET...MID TO LATE MORNING.

DISCUSSION...
LIGHT RAIN CONTINUES TO DEVELOP ACROSS MAINLY SOUTHEAST OKLAHOMA...
JUST BEHIND A COLD FRONT WHICH HAS MOVED THROUGH THE ENTIRE REGION
THIS MORNING. PRECIPITATION THAT CONTINUES ACROSS THESE AREAS
WILL REMAIN LIQUID AS THE COLDER AIR WILL LAG SOME AND WILL NOT
LOWER SURFACE TEMPERATURES BELOW FREEZING.

FURTHER NORTH...TEMPERATURES WILL CONTINUE TO FALL DURING THE
DAY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...AND AS THE
SYSTEM DRAWS CLOSER AND THE FEATURES ASSOCIATED WITH IT
INTENSIFY... PRECIPITATION WILL BEGIN TO OVERSPREAD THE REMAINDER
OF THE AREA IN THE FORM OF FREEZING RAIN AND SLEET BY THIS
AFTERNOON. BRIDGES AND OVERPASSES WILL BE THE FIRST TO FREEZE AS
CONDITIONS DETERIORATE. SIGNIFICANT ICE AND SLEET ACCUMULATIONS
ACROSS MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS ARE
LIKELY THIS AFTERNOON AND TONIGHT. SIGNIFICANT IMPACTS CAN BE
EXPECTED WITH ICE ACCUMULATIONS BETWEEN ONE HALF AND ONE INCH
ACCOMPANIED BY STRONG NORTHEAST WINDS. THE HEAVIEST ICING
CONDITIONS REMAINS EXPECTED IN A BAND ROUGHLY FROM THE INTERSTATE
44 CORRIDOR IN NORTHEAST OKLAHOMA TO ROUGHLY 30 TO 40 MILES TO THE
SOUTHEAST....CATCHING NORTHWEST ARKANSAS WITH AMOUNTS CLOSER TO A
HALF INCH. TRAVEL WILL BE EXTREMELY DANGEROUS...IF NOT
IMPOSSIBLE.

ADDITIONALLY... HEAVIER SNOW TOTALS SNOW ARE EXPECTED OVERNIGHT
ALONG AND NORTHWEST OF INTERSTATE 44. 4 TO 6 INCHES ARE EXPECTED WITH
THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS ALONG THE KANSAS BORDER.
ACROSS SOUTHEAST OKLAHOMA...WHERE LIQUID PRECIPITATION IS
EXPECTED THROUGH TONIGHT...A LIMITED HEAVY RAIN AND FLOODING
POTENTIAL WILL EXIST WITH RAINFALL THAT ACCOMPANIES
THUNDERSTORMS.

ACTION STATEMENT...
PREPARATIONS SHOULD BE COMPLETED FOR THE IMPACTS OF A SEVERE
WINTER STORM... INCLUDING THE POTENTIAL FOR WIDESPREAD POWER
OUTAGES AND DAMAGE TO UTILITY INFRASTRUCTURE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...DANGEROUS WIND CHILL POTENTIAL.
SUNDAY...DANGEROUS WIND CHILL POTENTIAL.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

MOST OF THE AREA WILL SEE ALL SNOW ON FRIDAY AS THE COLDER AIR ON
THE BACKSIDE OF THIS SYSTEM DEEPENS. THE NOTABLE EXCEPTION BEING FAR
SOUTHEAST OKLAHOMA...WHERE JUST ENOUGH WARM AIR AT THE SURFACE AND
ALOFT WILL PROMOTE A MIX OF RAIN AND SNOW. ADDITIONAL LIGHTER SNOW
ACCUMULATIONS ARE EXPECTED FRIDAY ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS...WITH THE PRECIPITATION ENDING ACROSS NORTHWEST
ARKANSAS FRIDAY EVENING.

ADDITIONALLY...VERY COLD TEMPERATURES IN THE WAKE OF THIS STORM SYSTEM WILL
AGGRAVATE PROBLEMS CAUSED BY THIS STORM. TRAVEL ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS WILL BE TREACHEROUS OR IMPOSSIBLE
DESPITE THE PRECIPITATION HAVING ENDED.

A WEAK SYSTEM QUICKLY MOVING THROUGH MONDAY  AND MONDAY NIGHT MAY
OFFER A RAIN AND SNOW MIX. NO HAZARDOUS WEATHER ANTICIPATED TUESDAY
AND WEDNESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ANTICIPATE RESPONSES TO THIS WINTER STORM TO CONTINUE...AND WILL BE
ONLY EXACERBATED BY THE SEVERITY OF DAMAGE DONE TO POWER GRIDS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Creek

When
January 28, 9:00 AM CST to January 29, 10:00 PM CST
Where
Creek forecast zone
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Okmulgee

When
January 28, 9:00 AM CST to January 29, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Okfuskee

When
January 28, 10:00 AM CST to January 29, 10:00 PM CST
Where
Okfuskee forecast zone
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Cherokee

When
January 28, 12:00 PM CST to January 29, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to eight inches of snow.

Winter Storm, Adair

When
January 28, 12:00 PM CST to January 29, 10:00 PM CST
Where
Adair forecast zone
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Wagoner

When
January 28, 12:00 PM CST to January 29, 10:00 PM CST
Where
Wagoner forecast zone
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Tulsa

When
January 28, 12:00 PM CST to January 29, 10:00 PM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to eight inches of snow.

Winter Storm, McIntosh

When
January 28, 12:00 PM CST to January 29, 10:00 PM CST
Where
McIntosh forecast zone
Reported by
Emergency Manager
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

About one quarter of an inch of glaze occurred across the northern portion of the county. Four inches of snow fell across the county.

Winter Storm, Muskogee

When
January 28, 12:00 PM CST to January 29, 10:00 PM CST
Where
Muskogee forecast zone
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the northern portion of the county. Four to six inches of snow fell across the county.

Winter Storm, Rogers

When
January 28, 1:00 PM CST to January 29, 10:00 PM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to eight inches of snow.

Winter Storm, Mayes

When
January 28, 1:00 PM CST to January 29, 10:00 PM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Pawnee

When
January 28, 2:00 PM CST to January 29, 10:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the eastern portion of the county along with five to seven inches of snow.

Winter Storm, Osage

When
January 28, 3:00 PM CST to January 29, 10:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Heavy sleet fell across the county along with five to seven inches of snow.

Winter Storm, Delaware

When
January 28, 4:00 PM CST to January 29, 10:00 PM CST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

One to three quarters of an inch of glaze occurred across the county along with five to seven inches of snow.

Winter Storm, Ottawa

When
January 28, 4:00 PM CST to January 29, 10:00 PM CST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across the county.

Winter Storm, Washington

When
January 28, 4:00 PM CST to January 29, 10:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Heavy sleet fell across the county along with five to eight inches of snow.

Winter Storm, Craig

When
January 28, 5:00 PM CST to January 29, 10:00 PM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Light freezing rain and heavy sleet fell across the county along with five to seven inches of snow.

Winter Storm, Nowata

When
January 28, 5:00 PM CST to January 29, 10:00 PM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Light freezing rain and heavy sleet fell across the county along with five to seven inches of snow.

Winter Storm, Sequoyah

When
January 28, 5:00 PM CST to January 29, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
Emergency Manager

Four to six inches of snow fell across the county.

Winter Storm, Pittsburg

When
January 29, 6:00 AM CST to 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
Emergency Manager
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Four inches of snow fell across the northern portion of the county.

Winter Storm, Haskell

When
January 29, 6:00 AM CST to 10:00 PM CST
Where
Haskell forecast zone
Reported by
Emergency Manager
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Four to five inches of snow fell across the northern portion of the county.

Winter Storm, Le Flore

When
January 29, 7:00 AM CST to 10:00 PM CST
Where
Le Flore forecast zone
Reported by
Emergency Manager

Four inches of snow fell across the northern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213148, 213150, 213149, 213146, 213147, 213151, 213152, 213165, 213167, 213153, 213154, 213156, 213161, 213155, 213158, 213159, 213163, 213164, 213169, 213170, 213171, 213173.